Jump to content

Topics About 'Serotonin'.

These are topics that staff believe are closely related. If you want to search all posts for a phrase or term please use the Search feature.

Found 1 result

  1. According to the Center for Disease Control and Prevention (CDC), 1 in 9 Americans, of all ages, between 2011 and 2014 reported taking at least one antidepressant medication in the last month. This is a significant increase compared to only 1 in 50 reporting 30 years ago. The sharp rise in prescribed antidepressants is related to the 1988 introduction of the first SSRI, Prozac. Many more SSRIs are now on the market and used to treat disorders other than depression, such as anxiety, obsessive-compulsive disorder and neuropathy pain. What is Serotonin? Serotonin is a chemical neurotransmitter in your body that helps regulate: Mood Social behavior Sexual desire Sleep Appetite SSRIs are a type of antidepressant that inhibits the re-absorption of serotonin by neurons. They are prescribed to increase levels of serotonin in your body, resulting in an improved sense of physical and mental well-being. Serotonin Syndrome (Toxicity) Serotonin Syndrome occurs when too much serotonin accumulates in the body. People who take a combination of drugs that contain serotonin, especially SSRIs, are at high risk. However, some susceptible people can experienced increased serotonin levels with just one medication. Other medications that may be associated with serotonin syndrome include: Serotonin and norepinephrine uptake inhibitors (SNRIs) such as trazadone, duloxetine (Cymbalta) and venlafaxine (Effexor) Bupropion (Wellbutrin) Tricyclic antidepressants such as amitriptyline and nortriptyline Monoamine oxidase inhibitors (MAOIs )such as isocarboxazid (Marplan) Some antimigraine medications Pain medications with opioids Lithium Illicit street drugs such as cocaine, amphetamines Some herbal supplements such as St.John’s Wort Over the counter cough and cold medicines containing dextromethorphan Is it Common? Serotonin toxicity is rare with less than 200,000 cases reported per year. This estimate may be low as physicians are often unfamiliar with the condition leading to the misdiagnosis of symptoms. Additionally, incidence rates may have increased as more medications that raise serotonin levels are being prescribed. Who is at risk and more susceptible? Serotonin syndrome can occur in anyone, but some people carry a higher risk. You may be at increased risk if: Recently started taking or increased the dose of a medication that increases serotonin Take more than one medication that increases serotonin Use illicit drugs Take one or more herbal supplements that increase serotonin What are the symptoms? When too much serotonin builds in your body, the effects can be felt within a few hours. Symptoms may range from vague and mildly uncomfortable to severe and requiring medical intervention. Mild symptoms may be “brushed off” as being fatigued or having a flu-like virus. Symptoms may include: Headache Restless, feeling agitated Increased heart rate High blood pressure Muscle twitches Decreased muscle coordination Dilated pupils Muscle rigidity Sweating Diarrhea Shivering Goosebumps (chill bumps) Abnormal eye movement Severe serotonin syndrome can be life-threatening and requires emergency treatment: High fever Seizures Irregular heartbeat Unconsciousness Without immediate treatment, Intentional serotonin overdose using antidepressants will likely result in death. How is it treated? The symptoms of serotonin syndrome improve once the medication increasing levels is stopped. In mild cases, symptoms may be relieved within 24 hours of the last dose. How long the symptoms last depends on the serotonin level and higher levels will take longer to resolve. Hospitalization is likely your serotonin levels are higher with severe symptoms. In addition to stopping the medication causing the high levels, treatment of symptoms may include: Benzodiazepines to decrease agitation, muscle spasms and stiffness Cyproheptadine (Periactin) to block serotonin production Intravenous fluids Are there long-term complications? There is good news? The syndrome usually does not cause long-term complications once serotonin levels return to normal. No reason to fear It is important to remember serotonin syndrome is very rare and typically occurs when more than one medication is taken that increases serotonin levels. While it is important to be aware of the condition, there is no reason to fear taking needed antidepressants. Additional Resources: Drug-induced Serotonin Syndrome Case Highlights Potential for Serotonin Syndrome With Just One Med Serotonin Syndrome: Fentanyl and selective serotonin reuptake inhibitor interactions